Clostridioides difficile infections (C. diff, CDI)
Clostridioides difficile is a bacterium that causes diarrhea and inflammation of colon, known as colitis. People who have other illnesses or conditions requiring prolonged use of antibiotics, and the elderly, are at greater risk of acquiring this disease. C. difficile can be found in feces of those who are sick with C. difficile infections (CDI). People can become infected if they touch items or surfaces that are contaminated with feces and then touch their mouth or mucous membranes. Healthcare workers can spread the bacteria to patients or contaminate surfaces through hand contact.
Clostridioides difficile is also called c. difficile , c. diff, CDI (Clostridioides difficile infection) or CDAD (Clostridioides difficile-associated disease). It used to be called Clostridium difficile.
The symptoms of CDI can include water diarrhea (at least three bowel movements per day for two or more days), fever, loss of appetite, nausea, and abdominal pain/tenderness. CDI can sometimes lead to serious complications such as pseudomembranous colitis, toxic megacolon, perforations of the colon, sepsis, and rarely death.
C. difficile is shed in feces. Any surface, device, or material (e.g., toilets, bathing tubs, and electronic rectal thermometers) that becomes contaminated with feces may serve as a reservoir for the C. difficile spores. C. difficile spores are transferred to patients mainly via the hands of healthcare personnel and visitors who have touched a contaminated surface or item. C. difficile can live for long periods on surfaces.
If you have symptoms of CDI, your healthcare provider may conduct a stool test to determine the presence of C. difficile.
In about 20% of patients, CDI will resolve within 2-3 days of discontinuing the antibiotic to which the patient was previously exposed. The infection can usually be treated with an appropriate course (about 10 days) of antibiotics, including metronidazole, vancomycin (administered orally), or recently approved fidaxomicin.
Transplanting stool from a healthy person to the colon of a patient with repeat C. difficile infections has been shown to successfully treat C. difficile. These “fecal transplants” appear to be the most effective method for helping patients with repeat C. difficile infections. This procedure may not be widely available and its long term safety has not been established.
Currently, there is no immunity for CDI.
Healthy people usually do not get CDI, however the following will increase the risk of developing CDI:
- antibiotic exposure
- proton pump inhibitors
- gastrointestinal surgery/manipulation
- long length of stay in healthcare settings
- a serious underlying illness
- immunocompromising conditions
- advanced age
The Department of Health prepares an annual report on specific healthcare-associated infections from select hospitals, which is available here. In 2017, 237 hospital-onset CDI cases were reported.
The best way to prevent CDI include:
- Take antibiotics only as prescribed by their doctor and complete the prescribed course of treatment.
- Tell your doctor if you have been on antibiotics and get diarrhea within a few months.
- Wash your hands before eating and after using the bathroom.
- Try to use a separate bathroom if they have diarrhea, or be sure the bathroom is cleaned well if someone with diarrhea has used it
Clinicians play a critical role in slowing the spread of CDI. Poor prescribing practices put patients at risk for CDI. More than half of all hospitalized patients will get an antibiotic at some point during their hospital stay, but studies have shown that 30-50% of antibiotics prescribed in hospitals are unnecessary or incorrect. Additionally, rapidly identifying patients with CDI and using appropriate infection control recommendations can of preventing CDI transmission.
For more information please refer to:
Last reviewed May 2019